Hail, Washington
- When
- May 9, 6:30 PM MST
- Where
- Washington County, 1.74 mi SE of Arickaree
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.660, -103.050
A strong thunderstorm produced nickel size hail near Arickaree.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong thunderstorm produced nickel size hail near Arickaree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 9, 1:51 PM MST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 251 PM MDT SUN MAY 9 2010 .SHORT TERM...SO FAR NO CONVECTION HAS DEVELOPED ANYWHERE AS FAIRLY STG CAP REMAINS IN PLACE. THINGS MAY NOT GET GOING UNTIL AFTER 00Z AS QG ASCENT IS FCST TO INCREASE TONIGHT AS AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST. MEANWHILE SFC LOW PRESSURE WILL INTENSIFY SW OF DENVER THIS EVENING WITH STRENGTHENING SELY LOW LEVEL JET WHICH MAY DRAW DEEPER LOW LVL MOISTURE ACROSS THE PLAINS. WILL KEEP BEST CHC OF STORMS ALONG THE WY-NE BORDER ACROSS THE PLAINS NORTH OF LIMON. CAN NOT COMPLETELY RULE OUT A SVR STORM OR TWO OVERNIGHT ACROSS THE FAR NERN PLAINS AS SHEAR PROFILE IS EXCELLENT WITH MARGINAL LARGE HAIL AND STG WINDS MAIN THREAT. IN THE MTNS BEST CHC OF PCPN WILL BE ALONG THE WY BORDER. POSITION OF UPPER LEVEL JET AND INCREASE IN QG ASCENT COULD LEAD TO A PERIOD OF STEADIER PCPN OVER PORTIONS OF ZNS 31 AND 33 IN THE 03Z-09Z PERIOD WHICH COULD PRODUCE SOME BRIEF HEAVY SNOW FOR A FEW HOURS. ON MONDAY MAIN UPPER LEVEL TROUGH WILL MOVE QUICKLY ACROSS THE AREA BY MIDDAY WITH STG SUBSIDENCE DEVELOPING FROM WEST TO EAST BY AFTN. IN THE MTNS OROGRAPHIC FLOW WILL BECOME BETTER BY AFTN ALONG WITH AN INCREASE IN MOISTURE SO DESPITE DOWNWARD DESCENT WILL LIKELY SEE AT LEAST SOME STEADIER LIGHT SNOW BY AFTN. OVER NERN CO THE PLAINS WILL LIKELY SEE SCT SHOWERS AND A FEW TSTMS THRU THE AFTN HOURS AS DECENT QG ASCENT WILL CONTINUE THRU LATE AFTN BEFORE STG DOWNWARD DESCENT OCCURS BY 00Z. IN OTHER AREAS STILL CAN NOT RULE OUT SOME WDLY SCT SHOWERS/TSTMS CLOSER TO THE FRONT RANGE IN THE AFTN AS WELL DUE TO RATHER UNSTABLE AIRMASS. MEANWHILE RATHER STG GRADIENT IS SHOWN DEVELOPING OVER NERN CO BY MIDDAY AND WITH INCREASING SUBSIDENCE SHOWN BY AFTN GUSTY WNW WINDS MAY DEVELOP IN THE MTNS...FOOTHILLS AND ALONG THE FRONT RANGE BY EARLY AFTN. RIGHT NOW IT LOOKS LIKE SPEEDS SHOULD STAY BLO HIGH WIND CRITERIA BUT IT COULD BE CLOSE IN A FEW AREAS. AS FAR AS TEMPS HIGHS WILL BE COOLER OVER NERN CO WITH READINGS RANGING FROM THE LOWER 60S ALONG THE FRONT RANGE WITH UPPER 40S TO MID 50S ALONG THE WY-NE BORDER AREA. .LONG TERM...MODELS HAVE WEAK UPPER RIDGING ALOFT FOR THE FORECAST AREA MONDAY NIGHT WITH STRONG WEST-SOUTHWESTERLY FLOW ALOFT. A SOUTHWESTERLY JET MAXIMUM IS PROGGED ACROSS THE FORECAST AREA ON TUESDAY INTO TUESDAY NIGHT. IT IS OVER THE EASTERN FORECAST AREA THE REST OF TUESDAY NIGHT AND MUCH OF WEDNESDAY. THERE IS AN UPPER CLOSED LOW OVER THE GREAT BASIN TUESDAY MORNING AT 12Z. IT'S PROGGED TO BE OVER THE SOUTHWESTERN QUARTER OF COLORADO BY 12Z WEDNESDAY MORNING ON THE GFS AND NAM...THE ECMWF HAS THE CENTER OVER THE NORTHWESTERN QUARTER OF COLORADO AT THAT TIME. THE GFS AND NAM HAVE IT OVER THE NORTHEASTERN CORNER OF COLORADO BY 00Z LATE WEDNESDAY AFTERNOON...THE ECMWF OVER NORTHEASTERN WYOMING. THE NAM HAS BEEN KEEPING THIS FEATURE SOUTH OF THE GFS' TRACK. THE GFS IS TRENDING THE LOW FURTHER SOUTH THAN YESTERDAY'S 12Z RUN INDICATED. THE ECMWF IS A BIT NORTH OF IT'S 12Z SATURDAY TRACK. THE QG VERTICAL VELOCITY FIELDS SHOW STRONG DOWNWARD MOTION OVER THE FORECAST AREA MONDAY NIGHT. BY EARLY TUESDAY MORNING...UPWARD MOTION MOVES IN...AND IT IS VERY STRONG TUESDAY NIGHT INTO WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON...DOWNWARD MOTION IS MOVING INTO THE FORECAST AREA. THE LOW LEVEL WIND PROGGS HAVE NORTH- NORTHWESTERLY BOUNDARY LAYER FLOW MONDAY NIGHT. BY MID DAY TUESDAY...MODELS HAVE EASTERLY UPSLOPE FLOW OVER THE FORECAST AREA. THE FLOW BECOMES MORE NORTHEASTERLY BY WEDNESDAY MORNING 12Z...THEN NORTHERLY THROUGH THE DAY WEDNESDAY. THE ECMWF HAS THE POOREST UPSLOPE OF THE THREE MODELS. THE NAM HAS STRONG UPSLOPE UP TO ABOUT 500 MB...THE GFS IS WEAKER WITH SPEEDS...AND NOT AS DEEP. FOR MOISTURE...IT INCREASES OVER MUCH OF THE FORECAST AREA MONDAY NIGHT...WITH DEEP MOISTURE IN PLACE BY TUESDAY AFTERNOON. THIS CONTINUES THROUGH LATE WEDNESDAY AFTERNOON/EARLY WEDNESDAY EVENING. PRECIPITABLE WATER VALUES ARE IN THE 0.30 TO 0.40 INCH RANGE MONDAY NIGHT...THEN 0.45 TO 0.65 INCH RANGE TUESDAY AND TUESDAY NIGHT... WITH 0.35 TO 0.45 INCH RANGE WEDNESDAY. THERE IS NEARLY NO CAPE OVER THE FORECAST AREA MONDAY NIGHT. THERE IS A TAD IN THE MOUNTAINS WEST OF THE DIVIDE LATE DAY TUESDAY. NEARLY NONE ON WEDNESDAY. THE QPF FIELDS ARE LOADED WITH MEASURABLE PRECIPITATION WITH THIS STORM. THE NAM12 HAS EXCESSIVE AMOUNTS...OVER 3.00 INCHES LIQUID FOR THE FOOTHILLS AND URBAN CORRIDOR...WITH 25 TO 50 INCHES OF SNOW IN THAT SAME AREA. THIS ALL BY 00Z WEDNESDAY AFTERNOON LATE. THE GFS HAS 1.00 TO 2.00 INCHES OF LIQUID OVER THE FOOTHILLS AND MOST OF THE PLAINS BY 00Z WEDNESDAY AFTERNOON...WITH UP TO 20 INCHES OF SNOW OVER THE NORTHERN FOOTHILLS. THE PRECIPITATION BULLS-EYE ON THE ECMWF IS WELL NORTH OF THE OTHER TWO MODELS. CONCERNING SNOW OR RAIN FOR THE PLAINS...THE NAM FORECAST SOUNDING WET-BULB ZERO HEIGHTS POINT TO SNOW BY 06Z TUESDAY NIGHT MIDNIGHT FOR THE WESTERN HALF OF THE PLAINS. THIS CONTINUES THROUGH WEDNESDAY. THE WET-BULB ZERO HEIGHTS ON THE GFS POINT TO RAIN TUESDAY NIGHT AND WEDNESDAY. THE PALMER RIDGE IS IN THE SNOW ON BOTH MODELS. SO FOR POPS...IT'S HARD NOT TO GO WITH "LIKELY"S FOR MUCH OF THE FORECAST AREA WITH THIS STORM...COMMENCING DURING THE AFTERNOON TUESDAY. IT'S SOMEWHAT OF A "NO-BRAINER" FOR A BIG SNOWFALL OVER THE EASTERN SLOPE OF THE HIGH MOUNTAINS AND THE FOOTHILLS WITH THE SNOW MODEL GIVING 1.5 TO 3.0 FEET IN THESE AREAS. THE BIG QUESTION IS WHETHER THE URBAN CORRIDOR GETS A HEAVY-WET-TREE/PLANT-DESTROYING SNOWFALL. THE TRACK OF THE NAM SAYS IT WILL HAPPEN...THE ECMWF SAYS MAINLY RAIN...THE GFS IN BETWEEN. WILL GO WITH A WATCH FOR THE DIVIDE MOUNTAINS... FOOTHILLS...AND PALMER RIDGE. BETTER CONSISTENCY BETWEEN THE MODELS WILL BE NEEDED FOR ANY PLAIN'S HIGHLIGHTS AT THIS TIME. FOR TEMPERATURES...TUESDAY'S HIGHS ARE 2-5 COOLER THAN MONDAY'S. WEDNESDAY'S HIGHS ARE 4-8 C COLDER THAN TUESDAY. FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...MODELS HAVE FAIRLY STRONG WEST-SOUTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA THURSDAY INTO FRIDAY...THEN SOUTHWESTERLY FLOW THROUGH FRIDAY NIGHT. A WEAK UPPER TROUGH MOVES ACROSS SATURDAY OR SATURDAY NIGHT DEPENDING ON THE MODEL. ON SUNDAY...THERE IS UPPER RIDGING MOVING IN. MOISTURE IS NOT GREAT...POPS WILL BE MINIMAL. TEMPERATURES WARM THROUGH THE PERIOD...GETTING NEAR NORMALS SATURDAY...AND A BIT ABOVE BY SUNDAY. && .AVIATION...SFC LOW HAS DEVELOPED OVER THE PALMER RIDGE WITH ENE WINDS. NAM SHOWS THIS CONTINUING THRU 00Z WITH WINDS BECOMING MORE ESE FROM 00Z-03Z AND THEN SLY AFTER 03Z. BY 06Z THEY ARE FCST TO BECOME MORE SSW AND STAY THAT WAY THRU 12Z. THERE STILL IS A SLIM CHC FOR A TSTM THIS EVENING BUT BEST CHC MAY STAY TO THE NORTH AND EAST. LATER TONIGHT NAM IS SHOWING SOME STRATUS/FOG DEVELOPING OVER WELD COUNTY WHICH GETS CLOSE TO THE AIRPORT AROUND 12Z AND LINGER FOR A FEW HOURS. FOR NOW I KEPT VCNTY IN THE TAF BUT IF MAIN SFC LOW ENDS UP EAST OR NE OF THE AIRPORT THEN SOME OF THIS COULD WRAP INTO THE AIRPORT. ON MAY SEE GUSTY WNW WINDS DVLP BY EARLY AFTN WITH SPEEDS IN THE 15-25 MPH RANGE. THERE IS A SLIGHT CHC OF AN AFTN SHOWER/TSTM BUT MOST ACTIVITY SHOULD STAY ENE OF THE AIRPORT. && .BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH TUESDAY NIGHT AND WEDNESDAY FOR THE MTNS..FOOTHILLS AND PALMER DIVIDE..ZNS 33..34..35..36 AND 41. RPK/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1054 AM MDT SUN MAY 09 2010 COZ030>051-101200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1054 AM MDT SUN MAY 09 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON OVER THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE AND THEN MOVE OVER THE URBAN CORRIDOR BY LATE AFTERNOON AND ACROSS THE PLAINS THIS EVENING. THE ACTIVITY WILL BE MORE WIDESPREAD ALONG THE COLORADO...WYOMING BORDER THIS EVENING AS A DISTURBANCE MOVES ACROSS THE AREA. THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO 40 MPH...SMALL HAIL AND BRIEF MODERATE RAIN BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF SHOWERS AN THUNDERSTORMS OVER THE NORTHERN HALF OF THE FORECAST AREA MONDAY...WITH A SLIGHT CHANCE OVER THE SOUTH. SNOW WILL BE MIXED IN OVER THE MOUNTAINS AND HIGH VALLEYS. THE NEXT STORM WILL BRING A CHANCE OF PRECIPITATION TO THE FORECAST AREA TUESDAY AFTERNOON...BECOMING LIKELY TUESDAY EVENING...CONTINUING INTO WEDNESDAY EVENING. A SIGNIFICANT SNOWFALL IS POSSIBLE WITH THIS STORM OVER THE EASTERN SLOPES OF THE MOUNTAINS AND THE FOOTHILLS. TEMPERATURES MAY BE COLD ENOUGH TO BRING SNOW TO THE URBAN CORRIDOR AS WELL...ESPECIALLY LATE TUESDAY EVENING WELL INTO WEDNESDAY. SHOWERS MAY LINGER WEDNESDAY NIGHT INTO THURSDAY. ON FRIDAY AND SATURDAY THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE WELL BELOW SEASONAL NORMALS TUESDAY THROUGH THURSDAY...WITH SOME WARMING FRIDAY. READINGS WILL GET TO NEAR NORMAL FOR NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT HAIL AND RAINFALL REPORTS WILL BE APPRECIATED. RPK/RJK
The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224700.